Texas, 2017

High Wind in Texas, March 11 to 12, 2017

March 11 to 12, 2017 · NWS MAF · 1 event in 1 county or zone

A cold front moved through the area and resulted in strong, northeast gap winds in Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front moved through the area and resulted in strong, northeast gap winds in Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 11, 9:38 PM MST, 2 minutes earlier.

Area forecast discussion, Mar 11, 9:38 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Sat Mar 11 2017

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

Showers and thunderstorms will continue moving out of the area
during the next couple of hours. Winds will gradually diminish
overnight but remain out of the northeast. Low ceilings and
possibly low visibilities are expected to impact all terminals
overnight. Fog is possible although did not include in the TAFs at
this time. The low ceilings/visibilities are expected to improve
around 18z or shortly after. Winds will transition to the south
Sunday afternoon but remain light.

&&

.PREV DISCUSSION... /issued 1006 PM CST Sat Mar 11 2017/

UPDATE...

Update to cancel the Wind Advisory and lower rain chances.

DISCUSSION...

A cold front continues to drop south through west Texas this evening
with thunderstorms developing along and behind it.  The overall
trend on the storms is down over the last hour, but there appears to
be enough elevated instability left for a few stronger, but sub-
severe, storms over the southern Permian Basin, Stockton Plateau and
Lower Trans Pecos.

Surface pressure rises are still fairly stout, especially over
southeastern New Mexico where 2 mb/hr rises were noted at 12/03Z.
Surface wind speeds have decreased in the last hour, with the
strongest lingering over southern Eddy County, and in and near
remaining thunderstorms.  Will go ahead and cancel the Wind
Advisory over southeastern New Mexico and the Permian Basin.
Northeast winds of 15-25 mph sustained will continue for awhile
longer, but do not expect many other locations to see 30-35 mph
sustained winds or higher.  However, will leave the High Wind
Warning in effect for Guadalupe Pass since surface pressure
rises/cold air advection will likely keep funneled wind speeds of
40-50 mph going overnight.  Otherwise, will lower rain chances
over northern reaches of the forecast area.  An update will
follow shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  57  46  68 /  10  10   0   0
Carlsbad                       43  64  45  71 /   0  10   0   0
Dryden                         53  62  48  77 /  60  10   0  10
Fort Stockton                  45  62  49  72 /  60  10   0   0
Guadalupe Pass                 41  63  49  65 /  10  10   0   0
Hobbs                          39  58  43  67 /   0  10   0   0
Marfa                          43  65  44  71 /  20  10   0   0
Midland Intl Airport           41  58  47  69 /  30  10   0   0
Odessa                         41  58  46  69 /  30  10   0   0
Wink                           45  61  45  71 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 6 AM MDT Sunday for Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Mar 11, 9:13 PM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1013 PM CST Sat Mar 11 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130415-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1013 PM CST Sat Mar 11 2017 /913 PM MST Sat Mar 11 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

A High Wind Warning is in effect overnight in Guadalupe Pass for
strong northeast winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 11, 7:33 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 PM CST SAT MAR 11 2017

TXZ060>062-067>069-120300-
Midland TX-Crane TX-Ector TX-Upton TX-Ward TX-Winkler TX-
833 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...NORTHEASTERN WARD...
SOUTHWESTERN MIDLAND...SOUTHEASTERN WINKLER...NORTHERN CRANE AND
NORTHWESTERN UPTON COUNTIES UNTIL 900 PM CST...

At 833 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Midland to 7 miles east of Kermit.
Movement was south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Midland, Odessa, Monahans, West Odessa, Thorntonville, Cotton Flat,
Monahans Sandhills State Park, Midland International Air and Space
Port, Penwell, Warfield, Roy Hurd Memorial Airport, Skywest Airport,
Mission Dorado, Odessa Schelemeyer Field and Pleasant Farms.

THIS INCLUDES Interstate 20 between mile markers 79 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 10180 3157 10293 3183 10300 3206 10218
TIME...MOT...LOC 0233Z 342DEG 17KT 3200 10215 3182 10297

67
Local storm report, Mar 11, 7:39 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 WSW MIDLAND           31.96N 102.19W
03/11/2017  E0.88 INCH       MIDLAND            TX   NWS EMPLOYEE

            PENNY TO NICKEL SIZE HAIL AT NWS FORECAST OFFICE.

&&

MATT.SALERNO
Local storm report, Mar 11, 7:45 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     2 S PECOS               31.38N 103.50W
03/11/2017  M68.00 MPH       REEVES             TX   AWOS

&&

AKL
Special weather statement, Mar 11, 7:56 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
856 PM CST SAT MAR 11 2017

TXZ061-062-068-069-120400-
Midland TX-Crane TX-Ector TX-Upton TX-
856 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL
1000 PM CST...

At 855 PM CST, Doppler radar was tracking a strong thunderstorm near
Odessa, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Penwell, Mission Dorado, Odessa Schelemeyer
Field, Warfield and Pleasant Farms.

THIS INCLUDES Interstate 20 between mile markers 100 and 128.

LAT...LON 3192 10265 3200 10234 3175 10189 3148 10258
TIME...MOT...LOC 0255Z 314DEG 17KT 3189 10242

80
Special weather statement, Mar 11, 8:04 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
904 PM CST SAT MAR 11 2017

TXZ075-120345-
Pecos TX-
904 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
945 PM CST...

At 904 PM CST, Doppler radar was tracking a strong thunderstorm near
Bakersfield, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bakersfield.

THIS INCLUDES Interstate 10 between mile markers 295 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3094 10232 3094 10218 3067 10199 3067 10233
TIME...MOT...LOC 0304Z 350DEG 18KT 3095 10226

44
Local storm report, Mar 11, 9:33 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             LOVINGTON               32.95N 103.35W
03/11/2017  E0.88 INCH       LEA                NM   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL AND WIND GUST TO 50 MPH REPORTED IN
            LOVINGTON.

0521 PM     TSTM WND GST     18 W RED BLUFF          31.90N 104.23W
03/11/2017  E60.00 MPH       CULBERSON          TX   TRAINED SPOTTER

0544 PM     TSTM WND GST     2 NNW HOBBS             32.76N 103.18W
03/11/2017  M50.00 MPH       LEA                NM   TRAINED SPOTTER

0600 PM     HAIL             10 WNW MONUMENT         32.68N 103.42W
03/11/2017  M2.00 INCH       LEA                NM   TRAINED SPOTTER

            HEN EGG SIZE HAIL FELL FOR 10 MINUTES.

0826 PM     HAIL             PECOS                   31.41N 103.50W
03/11/2017  E1.00 INCH       REEVES             TX   EMERGENCY MNGR

0835 PM     HAIL             7 WSW MIDLAND           31.96N 102.19W
03/11/2017  E0.88 INCH       MIDLAND            TX   NWS EMPLOYEE

            PENNY TO NICKEL SIZE HAIL AT NWS FORECAST OFFICE.

0835 PM     TSTM WND GST     2 S PECOS               31.38N 103.50W
03/11/2017  M68.00 MPH       REEVES             TX   AWOS

&&

AKL

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 11, 9:40 PM MST to March 12, 3:37 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
ASOS

Sustained northeast winds of 40 to 46 mph occurred in Guadalupe Pass for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678436.